Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Getting sporadic shooting pains at back side of head. Suggest?

User rating for this question
Answered by
Practicing since : 2001
Answered : 11722 Questions
I am getting sporadic shooting pains in the back right hand side of my head; they last just a few seconds but move around.
Posted Mon, 14 Oct 2013 in Headache and Migraines
Answered by Dr. Rakhi Tayal 2 hours later
Brief Answer:
Can be due to many causes.

Detailed Answer:
Thanks for trusting us with your health concern.
The shooting pains at the back of your head can be primary headache like migraine or a tension headache or temporal arteritis.
Other causes like hypertension, depression, anxiety, eye problems, etc also need to be ruled out after a proper examination.
For such headaches, try these lifestyle modifications:

1) Go to sleep and wake up at the same time each day. Do not skip any meals and since the headaches worsen after eating food with white flour, avoid taking it in diet.

2) Exercise regularly (daily if possible) and limit stress through regular exercise and relaxation techniques. Yoga and meditation will also help.

3) Avoid bright or flashing lights and wear sunglasses if sunlight is a trigger.

4) Identify and avoid foods that trigger headaches by keeping a headache and food diary and limit caffeine consumption to less than two caffeine-containing beverages a day.

5) You can also try over the counter pain killers like aspirin or acetaminophen. If still the symptoms persist, then please consult a physician for specific anti-migraine therapy (triptophans and ergot preparations).

Please feel free to discuss further. I will be glad to answer the follow up queries that you have.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Getting sporadic shooting pains at back side of head. Suggest? 33 minutes later
Thank you so much. I just wanted to be sure you knew I am being treated for atrial fibrillation by taking 0.125 MG Digoxin, 120 MG Diltiazen, and 2-110 MG Pradaxa capsules daily.

I do feel much better when I exercise vigorously (treadmill on incline, rowing machine, and metablic weight exercises). I am also careful to avoid as much as possible, white flour and sugar.
Answered by Dr. Rakhi Tayal 3 hours later
Brief Answer:
Exercise will help in early improvement.

Detailed Answer:
Thanks for writing again.
If you are taking all these medications for some time then these are not likely to cause such a headache. It is more likely to be anxiety related or migraine. Do follow other life style modifications and see if there is an improvement.
Hope my answer is helpful.
If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor